BAD handwriting and dosage mix-ups are among the most common prescribing pitfalls for new doctors.
As thousands of trainees take up new posts across the country, UK-wide medical indemnity organisation MDDUS has issued five key tips on minimising mistakes.
Medical adviser Dr Naeem Nazem said prescribing the right drug, in the right dose to the right patient is one of the most important responsibilities of any doctor. It is especially relevant for trainees who may be asked to prescribe unfamiliar drugs to unfamiliar patients.
He highlighted a number of ways to reduce risks, including ensuring prescriptions are written clearly.
He said MDDUS has dealt with a number of cases of drug mix-ups caused by illegible prescriptions. Commonly confused drugs include carbamazepine vs carbimazole, chlorpromazine vs chlorpropamide and Losec vs Lasix.
“Take care to write clearly and legibly, preferably in capital letters using the generic name of the drug,” he said. “Many people will need to understand your prescription, from the hospital pharmacist to the nurse on the drug round.”
Another important tip is to double-check the dosage and frequency of the drug. Dr Nazem said one common source of dosing errors is between ‘mg’ and ‘mcg’, often caused by poor handwriting or when instructions do not include the units.
“The consequence is that the patient receives a dose of the drug which is incorrect by a factor of 1,000,” he said. “Avoid the abbreviation ‘µg’ which is often misread as ‘mg’. You could also try adding a space between each letter to make it clearer, for example writing ‘m g’ or ‘m c g’ instead.
“Remember you are personally responsible for every prescription you write.”
It is also crucial to confirm the route by which drugs are to be administered, ie intravenously or intrathecally, as errors here can have serious consequences.
Always check a patient’s existing medicines before prescribing anything new as there is a risk of drug interactions. Dr Nazem said: “We have seen cases of patients on warfarin reaching dangerous levels of anticoagulation due to the addition of an interacting antibiotic.”
New doctors are also encouraged to ask for help.
Dr Nazem added: “Remember you are not alone. As well as the national and local formularies, you should take advantage of the knowledge of those around you. The ward pharmacist will be able to provide valuable advice on dosing regimens and possible drug interactions.
“You should also ask senior colleagues to clarify any drugs they ask you to prescribe which are unfamiliar.”
This page was correct at the time of publication. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.